• A new CDC report suggests that one type of synthetic opioid is causing overdose deaths.
  • These were opioids known as nitazenes. Built 60 years ago As a potential pain reliever.
  • They were never approved for clinical use in the United States.

Overdose deaths linked to a powerful class of illegal synthetic opioids more than quadrupled in Tennessee between 2020 and 2021, according to the state Department of Health.

However, “this number may be underestimated due to low testing frequency,” Ten State epidemiologist Jessica Corona-Bailey, MPH, and colleagues wrote on Sept. 16. Morbidity and Mortality Weekly Report (MMWR)Centers for Disease Control and Prevention (CDC) Journal.

These were opioids known as nitazenes. Built 60 years ago As a potential pain reliever, however, it was never approved for clinical use in the United States.

Laboratory examination The potency of several forms of nitazine has been shown to be up to 10 times greater than that of the synthetic opioid fentanyl, while certain nitazine analogs have the same potency as fentanyl.

It is Fentanyl 50 to 100 times stronger instead of morphine.

The number of overdose deaths involving nitazene in the United States is not accurately known, Korana-Bailey and her colleagues said, in part because standard toxicology panels don’t always screen for these drugs.

An expert at the Center for Forensic Science Research estimates that nitazenes accounted for about 5 percent of the country’s fatal drug overdoses last year, according to reports. The hill.

In the 12-month period ending in April 2021, the total number of drug overdose deaths in the United States reached 100,000. Primary information From the CDC.

Forensic laboratories confirmed the presence of nitazenes Florida, Ohioof District of ColumbiaAnd other parts of the country.

In Tennessee, Corona-Bailey and her colleagues used state death certificate data and toxicology reports to identify fatal drug overdoses involving nitazine β€” an increase from 10 in 2020 to 42 in 2021.

All these cases contain many substances, they have found the most frequent way of administration by injection.

Most of these cases occurred in Knox County, which sends blood samples to the Drug Enforcement Agency (DEA) for further laboratory testing. Therefore, the numbers in other provinces may be lower, the researchers said.

Dr. Lawrence WeinsteinThe chief medical officer at the Centers for Addiction of America said this method of counting nitazine-related overdose deaths could occur across the country.

In Knox County, Tennessee – we believe that if such a large increase occurred in a county with a population of less than 500,000, larger counties and metropolitan areas would not have seen a greater increase if nitrites were a standard part of testing programs. ,” he said.

He also said that most of these deaths involved more than one substance, making it “very likely that the people who injected, drank or inhaled the nitazine-containing substance were completely unaware of its existence.”

This also happens with fentanyl – strong and cheap – people who produce illegal drugs Adding fentanyl to heroin, cocaine, methamphetamine, and other drugs.

Often, even the person providing the substance has no idea that the drug is laced with fentanyl or another synthetic opioid, Weinstein said.

As a result, “overdose deaths are occurring when people take pills given to them by friends or through social media without realizing they are making a fatal mistake,” he said.

Data from Tennessee showed that among fatal overdoses involving nitazine, only 12 people received naloxone (Narcan), a prescription drug used to treat opioid overdoses.

This medicine has been It has been shown to work. In people who have overdosed on some forms of nitazene, even larger doses of naloxone may be required.

“Given naloxone’s effectiveness in preventing fatal overdoses, it is important that naloxone is routinely administered by first responders, bystanders and clinicians,” Corona-Bailey and her colleagues said.

Opioid overdose is life-threatening and requires immediate medical attention. Signs A person taking an overdose includes:

  • Their face is very pale and/or numb to the touch.
  • Their body will jump
  • Their nails or lips are purple or blue in color
  • They start vomiting or making noises
  • They can’t wake up or talk
  • Breathing or heartbeat slows down or stops

Data from the Tennessee Department of Health does not indicate whether any of the overdose deaths involving Nitazene occurred in young adults.

But a study by an addiction medicine specialist. oh Trent Hall And colleagues show that other synthetic opioids, including fentanyl, are having a negative impact on adolescents.

In a study published online on September 9 by Journal of Adolescent HealthDuring the first year of the Covid-19 pandemic, “years of life lost” among 10- to 19-year-olds increased by 113 percent compared to the previous year.

“It was shocking to see that big a jump in the first year of the epidemic,” said Hall, an assistant professor of psychiatry and behavioral health at The Ohio State University Wexner Medical Center in Columbus, Ohio.

Years of life lost, or excess mortality, is the difference between a person’s age at death and their expected remaining life years.

In the year In 2020, 4/5 of 1,391 overdose deaths among youth involved fentanyl or other synthetic opioids (except methadone), Hall and colleagues found.

While 35 to 44 years old The United States has the highest number of drug overdose deaths, according to the CDC, and adolescents are particularly at risk of using illegal drugs.

“We know that addiction is a chronic health problem that often begins in adolescence. We know that many adolescents are at a stage where they engage in risky behaviors.

But β€œin the age of fentanyl, just one test [with an illegal drug] It could be fatal,” he said.

He said the country should do a better job of screening young people for drug abuse and providing effective treatment to those with drug abuse problems to help reduce youth overdose deaths.

He also said, “We need to engage adolescents with an effective public health message that accurately conveys the dangers of fentanyl, which may seem like another drug.”

Leave a Reply

Your email address will not be published.